Drug-Induced Liver Disease - Causes

Not ready to share? Read other Patient Comments

What caused your drug-induced liver disease?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver

* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!

I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white circle:

What types of liver disease do drugs cause?

Drugs and chemicals can cause a wide spectrum of liver injury. These include:

  • Mild elevations in blood levels of liver enzymes without symptoms or signs of liver disease
  • Hepatitis (inflammation of liver cells)
  • Necrosis (death of liver cells) that often is caused by more severe hepatitis
  • Cholestasis (decreased secretion and/or flow of bile)
  • Steatosis (accumulation of fat in the liver)
  • Cirrhosis (advanced scarring of the liver) as a result of chronic hepatitis, cholestasis, or fatty liver
  • Mixed disease, for example both hepatitis and necrosis of liver cells, hepatitis and fat accumulation, or cholestasis and hepatitis.
  • Fulminant hepatitis with severe, life threatening liver failure
  • Blood clots in the veins of the liver
Return to Drug-Induced Liver Disease

See what others are saying

Comment from: Brit, 75 or over Female (Patient) Published: March 02

I have a lung bacteria MAC (Mycobacterium avium complex) and I was given levofloxacin. I developed blood in my urine and had bladder pain, and frequent visits to toilet. I had huge rib cage pain for two days. I am still trying to get over the liver damage.

Was this comment helpful?Yes
Comment from: Superman, 55-64 Male (Patient) Published: July 31

I was diagnosed with rheumatoid arthritis at age 55. The doctor only did a visual inspection of my hands when I went to him for hand pain. My knuckles were swollen and always hurting. He prescribed Cataflam for the pain and off I went to the pharmacy to fill the prescription. I was given diclofenac, as a generic form I suppose. But it didn't seem to be working as my fingers started to swell up till they looked like sausages. I was just doing too much manual labor at work. So after prescribing the same thing time after time the medicine would make me so nauseous that I would get sick from just looking at the bottle. I even told my boss it was nausea in a bottle. That went on for several months at least. After looking like a zombie from losing over 30 pounds I went to another doctor. Thank goodness for her. She did some blood work on me and told me I didn't have rheumatoid arthritis and I should never have taken the diclofenac for as long as I did. The results from the blood work indicated that my liver was malfunctioning. My viral and toxic load was 500 percent above normal. I quit taking the diclofenac and 4 and a half months later my blood was normal again. But I had been referred to a specialist who assumed that I had hepatitis C for the past 35 years since I did have Hepatitis A when I was 20, but must have been misdiagnosed at the time. After an ultrasound showed that my liver appeared to be normal, he insisted that I take a liver biopsy. The results from the biopsy were 0 to 1. So I am basically recovered from the hepatitis but he still wants me to go through treatment. I'm sure it was the diclofenac that caused my liver to malfunction, but the pharmacy never gave me a print out with the prescriptions, and I learned about the harmful side effects of the drug online. I had over half of the symptoms listed that warned you to stop using the drug. I developed a sensitivity to sun exposure and even got fired from my job for wrecking on the way to my 6 month check up with the liver specialist which resulted in a fractured L1 vertebra and bulging disc in L5.

Was this comment helpful?Yes


Get the latest health and medical information delivered direct to your inbox!